Anabolic Steroids for Fatigue

Question

Mr. Molaghan: I am HIV negative but my lover is HIV positive. His doctor has recently given him anabolic steroids for his symptoms of treatment-related fatigue. It seems to me that this could be dangerous on a long term basis. Is there anything more natural that you could recommend? Thank you.

Answer

Hello. The use of anabolic steroids is becoming more widely accepted for treatment of HIV wasting syundrome. Also, the use of androgens (testosterone) is quite useful in treating fatigue related to hypogonadism (inadequate production of the male hormone, testosterone).

Certainly, indiscriminate use of anabloic steroids can be harmful. These medications should be prescribed by physicians who have extensive HIV expertise..and ideally, consultation with an endocrinologist should occcur. You mentioned that your lover is being treated for his symptoms of "treatment related fatigue"...I'm not sure which treatment you're referring to, so I'm also unable to comment on more natural interventions. Many patients I've worked with, have found accupuncture useful as adjunctive therapy for fatigue treatment...but it's important to evaluate all of the potential causes of HIV related fatigue. Hope all goes well with both of you